Friday, 07 April 2017 20:20

Sarin gas: Your questions answered

A recent chemical attack in northern Syria killed dozens and wounded more.  According to the Syrian Observatory for Human Rights (SOHR), victims were having difficulty breathing, foaming at the mouth, seizures, bleeding from the nose and mouth, fainting, and some progressed to losing consciousness and dying.  Based on these observances, sarin gas is suspected.

 

What is Sarin gas?

 

Sarin is a liquid that is clear, colorless, odorless and tasteless. It can also be vaporized and used as a gas in chemical warfare.  It is an extremely potent nerve agent.

 

What does Sarin do?

 

Sarin acts to inhibit cholinesterase.  To understand its effects, let me briefly break it down.

Cholinesterase is an enzyme in the body used to break down acetylcholine.

Acetylcholine is a neurotrasmitter, that is present in every synapse that bridges the nerve signals to the muscles and other nerves.

Cholinesterase is a “checks and balance” type enzyme that  prevents acetylcholine from building up and causing continual stimulation of muscles and nerves.

If  acetylcholine remains unchecked, continual stimulation of muscles and nerve fibers can occur, interfering with body processes and causing among many effects, inability to properly breath and ultimately death.

Sarin inhibits cholinesterase so it can’t inhibit acetylcholine, allowing the latter to build up, causing disastrous effects.

 

What are the symptoms of Sarin gas poisoning?

 

Within seconds of exposure, Sarin gas can cause a variety of symptoms.  These include:

  • Chest tightness

  • Cough

  • Runny nose

  • Watery eyes

  • Nausea

  • Vomiting

  • Blurred vision

  • Headache

  • Abdominal Pain

  • Drooling

  • Diarrhea

  • INcreased urination

  • Fatigue

  • Difficulty breathing

  • Confusion

  • Low Blood Pressure

  • Muscle twitching

  • Seizure

  • Loss of Consciousness

  • Death


Those who survive could have symptoms for weeks and sometimes long term neurological effects.

 

How does one get exposed to Sarin?

Sarin is man made.  Its an agent in liquid form that can be aerosolized.  It can be introduced to populations in food, water supply, by direct contact with the skin or  even inhaled.

How do we treat Sarin poisoning?

Firstly, we need to reduce exposure by immediately removing the clothing and washing off the body to reduce the amount of the chemical being absorbed.

Atropine is considered the antidote for nerve agent poisoning.  It acts by blocking acetylcholine receptor sites so the signals stop firing.

Pralidoxime is also used to help reactivate cholinesterase. It works by cleaving the bond made by the nerve agent/organophosphate and the cholinesterase so it is free to work again to control acetylcholine levels.

Both are given by injections and are available as autoinjectors.

History of Sarin Gas

Sarin was first developed as a pesticide during Nazi Germany in 1938 by Gerhard Schrader and his team.  The compound made was  found to be 500 times more deadly than cyanide.  So the chemical’s future of becoming a pesticide was thwarted because it couldn’t be used around humans.  Its been told that the team of scientists working on Sarin were incapacitated for a month.

The Nazis instead chose to develop it as a chemical warfare agent and named it Sarin after the scientists,  Schrader, Otto Ambros, Rüdiger and Hermann Van der Linde.  Fortunately it was never used during WWII.

 

However, in 1988 the Iraqi’s used it against the Kurds, killing 5000 and injuring tens of thousands more.  In 1995, the religious movement Aum Shinrykio released the gas on multiple subway trains in Tokyo, killing 12 and injuring thousands.

 

Daliah Wachs, MD, FAAFP is a Board Certified Family Physician. The Dr. Daliah Show , is nationally syndicated M-F from 11:00am-2:00pm and Saturday from Noon-1:00pm (Central) at GCN.

 

Published in News & Information

Another study has found NSAIDS, commonly purchased over the counter, to increase risk of cardiac arrest.

Non-steroidal, anti-inflammatory drugs (NSAIDs) include ibuprofen and diclofenac. These medications are seen in products under the brand name Motrin and Voltaren, respectively. This class of medications is one of the most popular as they help consumers treat a variety of ailments including helping to relieve pain, inflammation and lower fever.  Moreover they are inexpensive and many do not require a prescription at the lower doses.

However, their chronic use has been linked to serious medical complications such as ulcers, kidney failure and cardiac issues. This week, a study published in the March issue of European Heart Journal – Cardiovascular Pharmacotherapy found NSAID use (specifically Ibuprofen and diclofenac) to increase the chance of cardiac arrest.

The researchers from the Copenhagen University Hospital Gentofte in Denmark reviewed close to 30,000 cases of people who suffered cardiac arrest out of the hospital during the years 2001 and 2010 and found NSAID use. Diclofenac, specifically, carried a 50 percent increased risk of cardiac arrest.

COX-2 selective inhibitors, such as Celebrex and Naproxen (Aleve) were NOT associated with increased risk in this particular study.

According to the study author, Professor Gunnar H. Gislason, professor of cardiology, “the findings are a stark reminder that NSAIDs are not harmless. “Diclofenac and ibuprofen, both commonly used drugs, were associated with significantly increased risk of cardiac arrest. NSAIDs should be used with caution and for a valid indication. They should probably be avoided in patients with cardiovascular disease or many cardiovascular risk factors.”

He continued by saying, “Naproxen is probably the safest NSAID and we can take up to 500 mg a day. Diclofenac is the riskiest NSAID and should be avoided by patients with cardiovascular disease and the general population. Safer drugs are available that have similar painkilling effects so there is no reason to use diclofenac.”  He suggested no more than 1,200 mg of ibuprofen per day.

How much safer is Naproxen?

This is not the first study that has demonstrated Naproxen to have lower cardiovascular risk. In fact the FDA was asked to remove the warning from its label, yet its panel voted to keep the NSAID related cardiovascular risk warning, with committee member, Donald Miller, chair of the pharmacy practice department at North Dakota State University in Fargo, saying “there is certainly a lot of evidence that naproxen is safer than other [NSAIDs] in terms of causing heart attack and stroke, but being safer doesn’t mean it is perfectly safe. I think that is the big issue.”

NSAID use has risen exponentially as more people are living longer and feeling the effects of aging in their joints and back. Moreover, narcotics are becoming less accessible and providers are offering these non-addictive substitutes instead; however, because these are non-narcotic, and many are available over the counter, those who self-medicate may inadvertently take too much since “it wouldn’t be over the counter if it wasn’t safe."

Why would NSAIDS cause cardiac arrest?

One theory is the medication may cause suppression of prostacyclin, a cardioprotective lipid (prostaglandin), that inhibits platelet activation and vasoldilation (relaxation of the blood vessels). NSAIDS have also been known to raise blood pressure, possibly by this inhibition of vasodialation. This type of stress on a heart, especially if its vulnerable to abnormal heart rhythms or heart disease, can cause cardiac arrest.

But we don’t want to be fearful that taking anti-inflammatories will stop our hearts. Being proactive with our heart health is paramount, and this study reminds us to use caution with over the counter medications.

Preventing Heart Disease

Firstly, we must know our risk factors. These include:

  • Family history of heart disease
  • Personal history of heart disease
  • High Blood Pressure
  • High Cholesterol
  • Diabetes
  • Smoking
  • Obesity
  • Inactivity
  • Males over 40
  • Females who are post menopausal
  • High stress
  • and even short stature has been cited as a potential risk factor.

As you can see, many of us can be at risk for heart disease. Therefore, we should be evaluated with an EKG, echocardiogram and any other exams our medical provider and/or cardiologist deem necessary.

Reduce your risk by doing the following:

  • Maintain a normal blood pressure
  • Maintain normal blood sugar
  • Maintain normal cholesterol and lipid levels
  • Reduce stress
  • Maintain a balanced diet, rich in potassium-rich foods such as fruits and vegetables
  • Quit smoking
  • Stay active
  • Maintain a healthy weight.

LearnHealthSpanish.com   Medical Spanish made easy

Daliah Wachs, MD, FAAFP is a Board Certified Family Physician. The Dr. Daliah Show , is nationally syndicated M-F from 11:00am-2:00pm and Saturday from Noon-1:00pm (Central) at GCN.

 

Published in News & Information
Page 8 of 8